Hail, Licking
- When
- March 30, 5:21 PM EST to 5:23 PM EST
- Where
- Licking County, 0.87 mi NE of Heath
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -82.440
Isolated thunderstorms developed across central Ohio during the early evening hours ahead of an upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated thunderstorms developed across central Ohio during the early evening hours ahead of an upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 30, 2:50 PM EST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 350 PM EDT Thu Mar 30 2017 .SYNOPSIS... Showers and thunderstorms can be expected tonight, as a low pressure system and its associated cold front move through the Ohio Valley. The low will move slowly off to the east on Friday, with some showers lingering on its backside. High pressure will offer dry weather and cooler temperatures for this weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Near term forecast will focus on the potential for severe weather tonight. This afternoon, a warm front is lifting northward across the CWFA. With increasing instability near the warm front, some scattered thunderstorms will develop in the Whitewater/Miami Valley and west central Ohio. A Tornado Watch has been issued for this region into this evening as conditions are favorable for rotating storms, producing large hail, damaging winds or an isolated tornado. For the overnight period, surface low pressure and its associated cold front will move east into the Ohio Valley. Showers and thunderstorms will increase in coverage as large scale ascent ahead of a negatively titled mid level circulation will couple with increase low level convergence in the vicinity of a prefrontal trough/convergent area. Convection allowing models are giving mixed signals on the mode of thunderstorms as instability wanes considerably overnight. Right now, it looks like clusters of storms, perhaps forming into a ill-defined QLCS, will work its way from west to east through the CWFA overnight. There will still be a damaging wind threat and isolated tornado threat, but large hail should wane as instability decreases. There is also concerned for some locally heavy rain if some storms train over the same locations. All of these hazards are mentioned in the current HWO. Temperatures will fall into the lower to mid 50s by sunrise Friday as the frontal boundary works its way east. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Surface and upper level closed low will be occluding on Friday, slowly pushing east to a position off the lower New England/mid Atlantic Coast by Friday night. Showers will be likely early on in our far east, with a lingering threat for showers across the remainder of the region until the center of the upper level low pulls sufficiently away. With mainly cloudy skies and some CAA, temperatures will not warm all that much from the morning lows. Highs will range from the mid 50s west to near 60 east. Clouds will linger into Friday night while the threat for lingering showers tapers off from west to east. It will be cool with lows dropping into the upper 30s to the lower 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Extended period begins with the region in the wake of a departing H5 low. H5 ridge and sfc high will build in for Saturday bringing cloudy but dry conditions. Highs will range from the upper 40s to mid 50s. The dry weather will continue into Sunday. Temperatures will rebound into the upper 50s to mid 60s. Models begin to show their differences by late Sunday as another system ejects out of Texas. The GFS is the weakest and slowest with the system as it moves to east of the MS River. The ECMWF and CMCnh are quicker and stronger. Continued with high chance of rain across the fa, especially in the south. Kept a chance of thunder for the southern sections also. The system pulls east Monday night, leaving the region dry for Tuesday. Another upper low swings out of the central plains on Wednesday, bringing another chance of showers and thunderstorms for the later half of the week. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Low pressure and its associated cold front will move east into the Great Lakes and Ohio Valley through the tonight. As it does, showers and thunderstorms will be on the increase, with the highest threat for precipitation coming in the 02Z to 09Z time frame as a semi cluster/linear feature works its way east across the terminals. Depending on the location at this given time, either TEMPO thunder or VCTS has been used. Aviators can expect MVFR conditions in thunderstorms. Atmosphere will be conducive to locally heavy rain/IFR visibilities in thunderstorms, but this will have to be handled in a short term TEMPO as the system starts to evolve. Gusty winds this afternoon will decouple and become more stable by this evening. On Friday, an upper level closed low will move east across the Ohio Valley, with substantial instability having moved east with the cold front. Some lingering showers east and spotty showers west are expected with the upper level low. Ceilings will be firmly in the MVFR lower category, i.e. in the 1000 to 2000 foot range. For Friday night, upper level low will continue to move to the mid Atlantic/southern New England coast. Shower threat will taper of but low ceilings will remain in the MVFR/IFR category. OUTLOOK...MVFR to IFR ceilings likely Friday night into Saturday. MVFR ceilings and visbilities possible Monday into Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...Sites AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 322 PM EDT Thu Mar 30 2017 INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044- 051>053-060>062-070>072-077>079-311100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler- Warren-Clinton-Hamilton-Clermont-Brown- 322 PM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop ahead of an approaching low pressure system and cold front today. A window will exist late this afternoon into the evening, where some of the storms may be severe. The main threats will be large hail and damaging winds. An isolated tornado cannot be ruled out. Also, localized heavy rain and flooding will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-311100- Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH- Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto- 322 PM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop ahead of an approaching low pressure system and cold front. A window will exist this evening and overnight, where isolated severe storms may be possible. The main threat would be damaging winds, but an isolated tornado can not be ruled out. Also, localized heavy rain and flooding will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Wilmington OH
230 PM EDT THU MAR 30 2017
OHZ026-035-301900-
Auglaize OH-Hardin OH-
230 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AUGLAIZE AND
NORTHWESTERN HARDIN COUNTIES UNTIL 300 PM EDT...
At 229 PM EDT, radar indicated a strong thunderstorm near
Waynesfield, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Ada, Forest, Dunkirk, Alger, Waynesfield, Blanchard, Roundhead,
Mcguffey, Patterson, Dola, Huntersville, Walton and State Route 195
at State Route 235.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4082 8350 4079 8350 4053 8388 4054 8389
4064 8402 4065 8388 4080 8388 4082 8386
TIME...MOT...LOC 1829Z 221DEG 47KT 4060 8391
NovakSpecial Weather Statement
National Weather Service Wilmington OH
347 PM EDT THU MAR 30 2017
OHZ042-060-302015-
Darke OH-Preble OH-
347 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE AND
SOUTHEASTERN DARKE COUNTIES UNTIL 415 PM EDT...
At 347 PM EDT, radar indicated a strong thunderstorm over Lewisburg,
moving north at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Greenville, Arcanum, Bradford, Lewisburg, Gettysburg, Verona, West
Manchester, Pitsburg, Gordon, Ithaca, Castine, Union Corners,
Oklahoma, Interstate 70 at US Route 127, Abbottsville and Horatio.
This includes I-70 in Ohio between mile markers 9 and 15.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4015 8463 4015 8443 4008 8443 3999 8445
3978 8455 3978 8465
TIME...MOT...LOC 1947Z 194DEG 39KT 3984 8459
NovakSpecial Weather Statement
National Weather Service Wilmington OH
419 PM EDT THU MAR 30 2017
OHZ043-051-302045-
Shelby OH-Miami OH-
419 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SHELBY AND NORTHWESTERN MIAMI
COUNTIES UNTIL 445 PM EDT...
At 419 PM EDT, radar indicated a strong thunderstorm near Covington,
moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Troy, Sidney, Piqua, Covington, Bradford, Anna, Pleasant Hill,
Hardin, Port Jefferson, Lockington, Polo, Newbern, Plattsville,
Maplewood, Farrington, Circle Hill, Mccartyville, Swanders, Pemberton
and Houston.
This includes I-75 in Ohio between mile markers 77 and 101.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4041 8400 4026 8403 4001 8431 4008 8443
4013 8443 4042 8428
TIME...MOT...LOC 2019Z 217DEG 48KT 4011 8429
NovakSpecial Weather Statement National Weather Service Wilmington OH 601 PM EDT THU MAR 30 2017 OHZ056-065-302230- Licking OH-Fairfield OH- 601 PM EDT THU MAR 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 630 PM EDT... At 601 PM EDT, radar indicated a strong thunderstorm near Baltimore, moving northeast at 35 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Pea size hail... Locations impacted include... Newark, Pickerington, Heath, Granville, Pataskala, Baltimore, Hebron, Millersport, Granville South, Beechwood Trails, Etna, Kirkersville, State Route 158 at State Route 204 and Interstate 70 at State Route 37. This includes I-70 in Ohio between mile markers 118 and 128. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3983 8262 3988 8275 4016 8255 4008 8235 TIME...MOT...LOC 2201Z 215DEG 32KT 3991 8264 Novak
Special Weather Statement
National Weather Service Wilmington OH
611 PM EDT THU MAR 30 2017
OHZ034-302230-
Mercer OH-
611 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY UNTIL
630 PM EDT...
At 611 PM EDT, radar indicated a strong thunderstorm 9 miles
northwest of Coldwater, moving northeast at 60 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Rockford, Wabash, Mendon, Chattanooga and Tama.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4048 8469 4051 8480 4071 8480 4073 8479
4073 8447
TIME...MOT...LOC 2211Z 208DEG 53KT 4058 8475
NovakThe Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678429, 678428, 678427, 678426.